Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Pittsburgh, PA

July 16, 2005Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 16, 2005, 12:42 PM EDT for Marion County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 12:42 PM EDT (16:42 UTC)
Expired
Jul 16, 2005, 3:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:00 PM EDTFLASH FLOOD3 Ne Fairmont, WVROAD FLOODING NEAR MOUNT HARMONY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 161647
FFWPBZ
WVC049-161945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAINS OVER EASTERN MARION COUNTY BETWEEN FAIRMONT AND 
PRICKETTS FORT STATE PARK. RADAR ESTIMATES THAT BETWEEN 1 AND 2 
INCHES OF RAIN HAS ALREADY FALLEN OVER THE PRICKETTS CREEK BASIN. 
ADDITIONAL HEAVY RAIN IS EXPECTED DURING THE NEXT 1 TO 2 HOURS.  

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3945 8023 3940 8008 3947 8000 3958 8016

$$
1 follow-up statement
000 
WGUS71 KPBZ 161822
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT SAT JUL 16 2005

WVC049-161945-
MARION WV-
218 PM EDT SAT JUL 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM EDT FOR MARION
COUNTY...

LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED ROAD FLOODING NEAR MT 
HARMONY. ADDITIONAL HEAVY RAIN IS POSSIBLE DURING THE NEXT TWO HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT 
HARMONY...FAIRMONT AND PRICKETTS FORT STATE PARK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3945 8023 3940 8008 3947 8000 3958 8016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:47 AM EDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 2:47 AM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 AM EDT SAT JUL 16 2005

.SHORT TERM (TODAY THROUGH MONDAY)...

STILL SOME SCT SHRA/ISOLD TSRA PERSISTING AS OF 07Z...BUT THESE ARE
WEAKENING AND CONTG TO DIMINISH IN AREAL COVERAGE.  HAVE AGAIN
REDUCED EARLY 1ST PD POPS TO SLGT CHC TO COVER ISOLD SHRA THIS
MRNG...AS TREND OF DIURNALLY SPPRTED TSRA CONTS.  FOR TDA...HAVE
GONE WITH LIKELY POPS FOR THE RIDGE ZONES...AND I80 COUNTIES NR
ESTIMATED TIME OF HITTING CONVECTIVE TEMPS AS WEAK SFC LOW IS
PROGGED TO STATION ITSELF FARTHER NWD...HENCE BTR CHC OF LLVL MSTR
CNVRGNC IN THE AFTN HEATING.  REST OF AREA WL CONT TO BE AFFECTED
BY MORE LOCALIZED LLVL FORCING AND MAY BE LTD BY WEAK SBSDNC IN
THE WAKE OF THE SHRTWV SPPRTG THIS MRNGS ACTIVITY.  CHC/SCT NMBRS
WL SUFFICE FOR THOSE COUNTIES THIS ISSUANCE.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

MDL WORLD CONTS TO EXHIBIT CDFNT FOR THE AREA BY MIDWEEK.  NO
CHANGES THIS MRNG TO DRY WED THRU FRI PROG WITH FRONT CURRENTLY
EXPECTED TO DRIVE SUFFICIENTY SWD.

&&

.AVIATION...

TSTM AND SHOWER ACTIVITY DECREASING ATTM. CONVECTION HELD ON LONGER
TODAY, WELL AFTER SUNSET, DUE TO LIFT SUPPLIED BY SHORT WAVE MOVING
NORTH THROUGH THE FA. TODAY WILL BE SIMILAR TO YESTERDAY AS WE
CONTINUE IN THE SAME SOUPY AIRMASS. DEWPOINTS REMAIN AROUND 70 IN
LIGHT SOUTHWEST WIND. GENERALLY MVFR VSBYS THIS AM IN BR/HZ WITH SCT
IFR CONDS. CIGS 3-4KFT THIS AFTN. BEST CHC FOR CONVECTION WILL
REMAIN DURING THE HEAT OF THE DAY INTO THE EVENING HOURS. IFR CONDS
IN AND NEAR TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/02
Hazardous weather outlook, Jul 16, 4:36 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT SAT JUL 16 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170835-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
436 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 16, 12:15 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EDT SAT JUL 16 2005

MDZ001-WVZ041-161700-
GARRETT MD-TUCKER WV-
1215 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING THROUGH THE
FOLLOWING COUNTIES...GARRETT AND TUCKER...

AT 1213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING NEAR CANAAN VALLEY STATE PARK MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BIG RUN STATE PARK...BITTINGER...DEEP CREEK LAKE STATE PARK...
  GORMAN...KITZMILLER...MERRILL...NEW GERMANY...BLACKWATER FALLS...
  CANAAN VALLEY STATE PARK AND GATZMER

RAINFALL AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. KEEP
AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 16, 12:21 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT SAT JUL 16 2005

WVZ021-022-161715-
MARION WV-MONONGALIA WV-
1221 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING THROUGH THE FOLLOWING
COUNTIES...MONONGALIA AND MARION...

AT 1220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS BETWEEN FAIRMONT AND MORGANTOWN
MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BARRACKVILLE...BENTONS FERRY...CASSVILLE...COLFAX...DELLSLOW...
  EVERETTVILLE...FAIRMONT...MORGANTOWN...STAR CITY...RIVESVILLE...
  WESTOVER AND WINFIELD

RAINFALL AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. KEEP
AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 16, 12:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1230 PM EDT SAT JUL 16 2005

OHZ069-161730-
MONROE OH-
1230 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE
FOLLOWING COUNTY...MONROE...

AT 1229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF BENWOOD....MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ANTIOCH...BENWOOD...CAMERON...FLY...HANNIBAL AND ROUND BOTTOM

RAINFALL AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT PERIOD OF
TIME. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. KEEP
AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.